to sedate and destroy motivation rather than disrupt the ability to think.
b. Central Nervous System Stimulants.
Central nervous system
stimulants are agents that cause excessive nervous activity, often by
"boosting" or facilitating transmission of impulses that might otherwise be
insufficient to cross certain synapses. The effect is to "flood" the brain
with too much information, making concentration difficult and causing
indecisiveness and inability to act in a sustained, purposeful manner.
well known drug which appears to act in this manner is d-lysergic acid
diethylamide (LSD); similar effects are sometimes produced by large
quantities of the amphetamines.
Detection of these agents is difficult.
Supervisors must rely mainly on visual observation of soldiers.
laboratory methods are not yet sufficiently developed to permit isolation
and identification of specific agents in samples of body fluid (e.g., blood,
urine, cerebrospinal fluid).
Diagnosis depends almost entirely upon
clinical judgment combined with whatever field intelligence or detector
system data may be available.
The officer/NCO in charge should be prepared to take the following steps
after the occurrence of a suspected chemical attack with incapacitating
Instruct field-evacuation teams to transport casualties to
individuals should be restrained on a litter or tied to a
fixed object after taking the necessary steps to administer
Once the detection of nerve agent or other lethal Substance
has been ruled out, the principal signs and symptoms to
consider are given in Table 2-3 on page 2-17.
Although these signs and symptoms can appear from an agent
family, they may also appear from an anxiety reaction.
In the case of a large-scale attack the diagnosis will be
distribution of casualties.
It is better to look for
characteristics common to all or most casualties than to be
overly impressed with atypical features. For example, some
incoherence, hallucinations, and confusion (the